Hair loss and erectile dysfunction: How are they linked?

14 September 2017
621 Views

In their effort to restore their lost vigour and self-esteem, the toll of hair loss, men are faced with many drawbacks and side effects… Recent scientific studies highlight how a widely used drug for male-pattern hair loss can “kill” erectile function and deprive men of their manhood.

This drug, finasteride, can leave a man impotent for an average of four years after the end of treatment. The most common side-effects are erectile dysfunction, impaired sex drive and premature ejaculation.

Moreover, most men continued to experience problems, even after using medication to treat erectile dysfunction. In particular, finasteride use is associated with 14% increased chances of developing the above side effects.

International Andrology specialists work closely with hair transplant clinics, in an effort to handle these side effects that can cause severe and permanent harm to a man’s sex life.
Konstantinos Konstantinidis, MD, PSC, PhD, urologist – andrologist, President of International Andrology and Director of the Sexual Medicine Clinic in Athens Medical Centre, says: “International Andrology is co-operating with a number of hair loss clinics, in an effort to raise awareness on Post-Finasteride Syndrome, a condition caused by the use of finasteride, a type 2 5-alpha-reductase inhibitor”.

More specifically, this medicinal product is prescribed for treating hair loss in men with poor scalp quality, but also for facilitating the hair transplant process, by keeping the body from rejecting implanted hair.

The use of this drug has been associated with side effects that involve neurological and other symptoms, such as muscle atrophy, chronic fatigue and depression. These side effects have become so frequent, that a Foundation for Post-Finasteride Syndrome has been created to raise public awareness on this matter.

It should be noted that 50-60% of men are dealing with severe hair loss around the age of 70, while, 49% of men seem to be even more misfortunate as they experience hair loss even before reaching their 50s.

Mr. Konstantinidis adds: “Erectile dysfunction, loss of libido and penile curvature (known as Peyronie’s disease) can be part of such adverse effects caused by finasteride.

Hair transplant clinics are aware of the problem and tend to warn their patients. At the same time, they work together with International Andrology to offer preventive treatment and manage erectile dysfunction symptoms.

At International Andrology we encourage men to treat alopecia (i.e. hair loss) with alternative methods and seek treatment for erectile dysfunction (e.g. shock waves) before severe symptoms appear. Shockwave treatment is based on the body’s own healing capacity and aims at preventing damage caused to the erectile tissues”.

As specialists point out, finasteride intake leads to problems greater than those caused by diabetes, hypertension and smoking.
“At International Andrology we support patients dealing with these side effects giving them hope before, during and after hair replacement treatments. Treatment options for erectile dysfunction and other sexual disorders involve drugs, diagnostic tests as well as psychological and sexual advice, guidance through choices for a healthier lifestyle but also surgical treatment” says Dr. Konstantinidis.

You may be interested

US Amb Pyatt: The stronger Greece is, the more it can act as a stabilizing force in the region
GREECE
shares15 views
GREECE
shares15 views

US Amb Pyatt: The stronger Greece is, the more it can act as a stabilizing force in the region

makis - Apr 20, 2018

Greece can act as a stabilizing force for good in the wider region and the stronger Greece is, the better…

Kotzias – Dimitrov to meet again on April 25, in Vienna
POLITICS
shares14 views
POLITICS
shares14 views

Kotzias – Dimitrov to meet again on April 25, in Vienna

makis - Apr 20, 2018

According to the FYROM government spokesman, Mile Bosnjakovski who spoke on Friday, there will be a new meeting between the…

Alexandros Stamatiadis dies in hospital
GREECE
shares30 views
GREECE
shares30 views

Alexandros Stamatiadis dies in hospital

makis - Apr 20, 2018

Greek businessman Alexandros Stamatiadis has died after being hospitalised in critical condition for 18 days. The businessman, 52, was shot…

Leave a Comment

Your email address will not be published.